Duke Mathematical Journal

Error estimates for the Davenport-Heilbronn theorems

Karim Belabas, Manjul Bhargava, and Carl Pomerance

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We obtain the first known power-saving remainder terms for the theorems of Davenport and Heilbronn on the density of discriminants of cubic fields and the mean number of $3$-torsion elements in the class groups of quadratic fields. In addition, we prove analogous error terms for the density of discriminants of quartic fields and the mean number of $2$-torsion elements in the class groups of cubic fields. These results prove analytic continuation of the related Dirichlet series to the left of the line $\mathcal{R}(s)= 1$.

Article information

Source
Duke Math. J. Volume 153, Number 1 (2010), 173-210.

Dates
First available in Project Euclid: 28 April 2010

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1272480934

Digital Object Identifier
doi:10.1215/00127094-2010-007

Mathematical Reviews number (MathSciNet)
MR2641942

Zentralblatt MATH identifier
1227.11114

Subjects
Primary: 11R11: Quadratic extensions
Secondary: 11R29: Class numbers, class groups, discriminants 11R45: Density theorems

Citation

Belabas, Karim; Bhargava, Manjul; Pomerance, Carl. Error estimates for the Davenport-Heilbronn theorems. Duke Math. J. 153 (2010), no. 1, 173--210. doi:10.1215/00127094-2010-007. http://projecteuclid.org/euclid.dmj/1272480934.


Export citation

References

  • K. Belabas, A fast algorithm to compute cubic fields, Math. Comp. 66 (1997), 1213–1237.
  • —, On quadratic fields with large $3$-rank, Math. Comp. 73 (2004), 2061–2074.
  • —, On the mean $3$-rank of quadratic fields, Compos. Math. 118 (1999), 1–9.; corrigendum, 140 (2004), 1221. $\!$;
  • M. Bhargava, Higher composition laws, III: The parametrization of quartic rings, Ann. of Math. (2) 159 (2004), 1329–1360.
  • —, The density of discriminants of quartic rings and fields, Ann. of Math. (2) 162 (2005), 1031–1063.
  • —, Simple proofs of the Davenport-Heilbronn theorems, preprint.
  • M. Bhargava and A. Shankar, The density of discriminants of quartic and quintic extensions of a number field, in preparation.
  • H. Cohen, “Constructing and counting number fields” in Proceedings of the International Congress of Mathematicians, Vol. II (Beijing, 2002), Higher Ed., Beijing, 2002, 129–138.
  • —, “Counting $A_4$ and $S_4$ number fields with given resolvent cubic” in High Primes and Misdemeanours: Lectures in Honour of the 60th Birthday of Hugh Cowie Williams, Fields Inst. Commun. 41, Amer. Math. Soc., Providence, 2004, 159–168.
  • H. Cohen, F. Diaz Y Diaz, and M. J. Olivier, Construction of tables of quartic number fields in Algorithmic Number Theory, IV (Heidelberg, Germany, 2000), Lecture Notes in Comput. Sci. 1838, Springer, Berlin, 2000, 257–268.
  • —, Counting discriminants of number fields, J. Théor. Nombres Bordeaux 18 (2006), 573–593.
  • H. Cohen and J. Martinet, Heuristics on class groups: Some good primes are not too good, Math. Comp. 63 (1994), 329–334.
  • B. Datskovsky and D. J. Wright, The adelic zeta function associated to the space of binary cubic forms, II: Local theory, J. Reine Angew. Math. 367 (1986), 27–75.
  • —, Density of discriminants of cubic extensions, J. Reine Angew. Math. 386 (1988), 116–138.
  • H. Davenport, On the class-number of binary cubic forms, I, J. London Math. Soc. 26 (1951), 183–192.; errata 27 (1951), 512.
  • —, On the class-number of binary cubic forms. II, J. London Math. Soc. 26 (1951), 192–198.
  • H. Davenport and H. Heilbronn, On the density of discriminants of cubic fields, II, Proc. Roy. Soc. London A 322 (1971), 405–420.
  • B. N. Delone and D. K. Faddeev, The Theory of Irrationalities of the Third Degree, Trans. Math. Monogr. 10, Amer. Math. Soc., Providence, 1964.
  • V. Ennola and R. Turunen, On totally real cubic fields, Math. Comp. 44 (1985), 495–518.
  • G. W. Fung and H. C. Williams, On the computation of a table of complex cubic fields with discriminant $D>-10^6$, Math. Comp. 55 (1990), 313–325.; errata 63 (1994), 433. $\!$;
  • W. T. Gan, B. Gross, and G. Savin, Fourier coefficients of modular forms on $G\sb 2$, Duke Math. J. 115 (2002), 105–169.
  • H. Hasse, Arithmetische Theorie der kubischen Zahlkörper auf klassenkörpertheoretischer Grundlage, Math. Z. 31 (1930), 565–582.
  • H. Heilbronn, “On the 2-classgroup of cubic fields” in Studies in Pure Mathematics (Presented to Richard Rado), Academic Press, London, 1971, 117–119.
  • C. Hermite, Sur la réduction des formes cubiques à deux indéterminées, C. R. Acad. Sci. Paris 48 (1859), 351–357.
  • M. J. Jacobson Jr., private communication, 2008.
  • M. J. Jacobson Jr., S. Ramachandran, and H. C. Williams, “Numerical results on class groups of imaginary quadratic fields” in Algorithmic Number Theory, VII (Berlin, 2006), Lecture Notes in Comput. Sci. 4076, Springer, Berlin, 2006, 87–101.
  • N. M. Katz and P. Sarnak, Random Matrices, Frobenius Eigenvalues, and Monodromy, Amer. Math. Soc. Colloq. Publ. 45, Amer. Math. Soc., Providence, 1999.
  • P. Llorente and J. Quer, On totally real cubic fields with discriminant $D<10^7$, Math. Comp. 50 (1988), 581–594.
  • G. Malle, The totally real primitive number fields of discriminant at most $10^9$ in Algorithmic Number Theory, VII (Berlin, 2006), Lecture Notes in Comput. Sci. 4076, Springer, Berlin, 2006, 114–123.
  • —, Cohen –.Lenstra heuristic and roots of unity, J. Number Theory 128 (2008), 2823–2835.
  • G.-B. Mathews, On the reduction and classification of binary cubics which have a negative discriminant, Proc. London Math. Soc. 10 (1912), 128–138.
  • J. Nakagawa, Orders of a quartic field, Mem. Amer. Math. Soc. 122 (1996), no. 583.
  • D. P. Roberts, Density of cubic field discriminants, Math. Comp. 70 (2001), 1699–1705.
  • P. Sarnak, Definition of families of $L$-functions, preprint, 2008.
  • T. Shintani, On Dirichlet series whose coefficients are class numbers of integral binary cubic forms, J. Math. Soc. Japan 24 (1972), 132–188.
  • —, On zeta-functions associated with the vector space of quadratic forms, J. Fac. Sci. Univ. Tokyo Sect. Math. IA 22 (1975), 25–66.
  • S. Wong, Automorphic forms on $\rm GL(2)$ and the rank of class groups, J. Reine Angew. Math. 515 (1999), 125–153.
  • —, Densities of quartic fields with even Galois groups, Proc. Amer. Math. Soc. 133 (2005), 2873–2881.
  • A. Yang, Distribution problems associated to zeta functions and invariant theory, Ph.D. dissertation, Princeton University, Princeton, N.J., 2009.